Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS La Crosse, WI

June 23, 2004Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 2004, 5:30 PM CDT for Fillmore County, Minnesota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2004, 5:30 PM CDT (22:30 UTC)
Expired
Jun 23, 2004, 6:15 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:38 PM CDTTSTM WND DMGPreston, MNLARGE TREE DOWN BLOCKING ROADWAY
Jun 23, 5:38 PM CDTTSTM WND DMGPreston, MNLARGE TREE DOWN BLOCKING ROADWAY
Jun 23, 5:48 PM CDTHAIL 0.883 Nw Amherst, MNDIME TO NICKEL SIZE HAIL COVERING GROUND. HAIL STRIPPED AND DESTROYED BEAN FIELD
Jun 23, 5:48 PM CDTHAIL 0.883 Nw Amherst, MNDIME TO NICKEL SIZE HAIL COVERING GROUND. HAIL STRIPPED AND DESTROYED BEAN FIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 232230
SVRARX
MNC045-232315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS NEAR
  CARIMONA...OR ABOUT 3 MILES WEST OF PRESTON. THE SEVERE
  THUNDERSTORM WAS MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 12 AND 19 AND OLD BARN CAMPGROUND AROUND 535 PM CDT...
  HIGHLAND AND AMHERST AROUND 540 PM CDT...
  NEWBURG AROUND 545 PM CDT...
  CHOICE AND TAWNEY AROUND 550 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4352 9173 4361 9223 4375 9223 4377 9174

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 23, 2:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED JUN 23 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB
LOW/TROUGH FOR THE NEXT COUPLE DAYS.

A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE
DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF
JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY
UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN
UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE
THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING
LATER TONIGHT AND ON THU MORNING.

THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE
REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB
TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE
TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN
THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH
FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP.
CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE
ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG
SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT
MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS
EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING.
FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY
DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE
SOUTHERN 1/2 OF THE FORECAST AREA.

THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU
NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT
LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF
THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START
TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE
THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN
ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED
SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR
HIGHS.

SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW
MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN
HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY
BUT COOL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL
PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB
RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN
SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE
A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS
THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO
BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK
WEEK.

 &&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RIECK
Hazardous weather outlook, Jun 23, 3:15 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT WED JUN 23 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
315 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN...

.DAY ONE...TONIGHT

THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS
PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM
THE PREVIOUS OUTLOOK.  THE MAIN THREAT AREA WILL BE ALONG AND NORTH
OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND
NECEDAH WISCONSIN.  A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT
DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS.
AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN.
THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA
WILL BE BETWEEN 5 AND 10 PM THIS EVENING.

LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND
NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET
PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE
STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL
PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS
OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH
THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL
HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES
SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT
TUESDAY WITH QUIET AND DRY WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

In the hours before

Special weather statement, Jun 23, 5:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT WED JUN 23 2004

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-240000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
530 PM CDT WED JUN 23 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL
BE POSSIBLE.

COUNTIES INCLUDED IN THE WATCH...

SOUTHEAST MINNESOTA...
DODGE...FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA...AND WINONA.

WESTERN WISCONSIN...
ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA CROSSE...MONROE...
TAYLOR...TREMPEALEAU...AND VERNON.

WIZ054-055-061-240000-
CRAWFORD-GRANT-RICHLAND-
530 PM CDT WED JUN 23 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL
BE POSSIBLE.

COUNTIES INCLUDED IN THE WATCH...

SOUTHWEST WISCONSIN...
CRAWFORD...GRANT...AND RICHLAND.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:08 PM CDTSevere Thunderstorm WarningARXWabasha82 min
Jun 23, 6:10 PM CDTSevere Thunderstorm WarningARXHouston35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.